MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTXSFT2H04
Medical Device Problem Codes Failure to Advance (2524); Material Deformation (2976)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/25/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the clinoid segment of the internal carotid artery (ica) to treat a subarachnoid hemorrhage (sah) using penumbra smart coils (smart coils).During the procedure, the physician successfully placed a smart coil in the ruptured aneurysm using a non-penumbra microcatheter.The physician then was unable to advance another smart coil from its initial position within its introducer sheath and, therefore, the smart coil was removed.The physician attempted to advance the smart coil out of its introducer sheath on the back table; however, the smart coil would not advance and its pusher assembly became kinked.The procedure was then completed using additional smart coils and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the penumbra smart coil (smart coil) pusher assembly.The pusher assembly was kinked at approximately 136.0 cm and 137.0 cm from the proximal end.The smart coil pusher assembly mid-joint was proximal to the introducer sheath friction lock.The embolization coil was intact with the pusher assembly and was undamaged.A 0.0159¿ ring gauge was unable to pass through the kink location on the pusher assembly.During functional testing, the smart coil was properly re-sheathed into its introducer sheath and the embolization coil was able to advance through its introducer sheath and the demonstration microcatheter.Resistance was experienced when the kink was advanced through the introducer sheath and microcatheter.Conclusions: evaluation of the returned smart coil confirmed kinks on its pusher assembly.Further investigation revealed that the pusher assembly mid-joint was proximal to introducer sheath friction lock.If the mid-joint was retracted proximal to the introducer sheath friction lock, resistance will be experienced during subsequent attempts to advance the device.If the smart coil is forcefully advanced against resistance, damage such as kinking may occur.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8544891
Report Number3005168196-2019-00776
Device Sequence Number16580444
Product Code HCG
UDI-Device Identifier00814548015323
UDI-Public00814548015323
Combination Product (Y/N)Y
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/25/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/09/2022
Device Catalogue Number400SMTXSFT2H04
Device Lot NumberF80445
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/27/2018
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 03/25/2019
Supplement Date Received by Manufacturer05/07/2019
Initial Report FDA Received Date04/24/2019
Supplement Report FDA Received Date05/28/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age57 YR
Date Report Sent to FDA01/01/2005